Thread: bacterial vaginosis pain
01-25-2009, 11:19 AM #1
- Join Date
- Jan 2009
bacterial vaginosis pain
On Friday I was diagnosed with bacterial vaginosis, and I've been in a lot of pain. Constant feeling of having to go, urethra burning and soreness. Has anyone had this with BV? I was given metro-gel. Has anyone flared worse from the medicine itself? I'm getting worried because the pain isn't getting better. Thanks
01-25-2009, 12:35 PM #2
Ahhh, yes I have had more than my share of experience w/ BV....and yes, even after full round of treatment has been completed some symptoms can stick around for a while, even if bacteria is all gone. I am sure I used the metrogel somewhere along the way, and know others use it succesfully as well. However, another very common treatment for it is the antibiotic Flagyl and that is what I remember using most times. It works very well...better than the gel, I don't know...but I had chronic and recurring BV infections for many years so I was probably given the strongest thing to treat it with.
Now, the problem with either the gel you were given or the Flagyl oral antibiotic I usually took, is that BOTH are infamous for setting you up for a yeast infection...and yeast symptoms are very similar to BV symptoms if you are not aware of how to tell the difference between the two. I was, but only b/c I would get BV, then yeast, then BV, then yeast and on and on....so I learned with time (over a 10 yr period) how to determine what I was dealing with and what I needed to treat symptoms with. It is also possible to have BV and yeast at the same time...esp when being treated for BV with antibiotics (oral or gel) then often yeast will set in during BV treatment.
I HIGHLY recommend that you see you dr again to test (not just a visual exam, but the actual test, look under the scope, etc. in office) to see if the BV is GONE and to see if yeast has set in. Do not settle for just a visual exam by dr b/c you must undergo the in office tests to be sure of one or the other or both. The results for either test are pretty much immediate and should be given to you right there at that appt.
Well, I will tell you that the symptoms you describe are VERY common whether they be yeast or BV, and even worse if you have both at the same time and even worse if you have IC or VV! And yes, IC and VV patients are VERY OFTEN highly sensitive to any gels applied into the vaginal or onto the vulvar areas...so absolutely, there could be a chance of you having contact irritation to the metrogel and if BV isn't cured up possibly a week on oral Flagyl would be a better route. But in either case...keep an eye out for yeast infection...possibly the metrogel has gotten rid of the BV and now maybe yeast has set in. Sorry to say that, but it is NOT uncommon for that to happen. I have been where you are many times....I know it is not fun!!! Keep us posted on how things go...please see dr to test again for both BV and yeast, and possibly the oral Flagyl may be less irritating. Take care!!
01-25-2009, 10:50 PM #3
If you just began treatment on Friday I would not be surprised if you are still having BV symptoms...and wouldn't be surprised if it takes the full week of treatment with either the gel or the oral antibiotic Flagyl I mentioned above that I usually took for BV infections before things begin to improve...BV can cause some unbearable symptoms, as bad or often worse than yeast infection. I do hope your dr explained to you that BV is NOT considered an STD...it is similar to yeast in the way that all women have yeast and bacteria as part of their normal flora of organisms in the vagina...just sometimes we may experience an overgrowth of either or both and that causes the horrid symptoms. Why we have to suffer thru such things only God knows...but sometimes they just happen for no reason at all, sometimes they happen as a result of diet, sometimes from irritation to that area b/c of sex or tight clothes or wet swimsuits...some things like I just mentioned create an environment that is just right for an overgrowth of bacteria or yeast...and other times the overgrowth happens for no apparent reason. If you do have a partner, even tho BV is NOT considered an STD, it is often recommended that your partner be treated with a course of antibiotics such as Flagyl, too, because it is possible for the bacteria to be passed back and forth between partners. Men are most often asymptomatic and no harm done to them if not treated, but for women it is very important to be treated and usually their partner, too, just to be safe.
01-25-2009, 11:26 PM #4
I recently got diagnosed with this, they gave me the gel, it went away, I ended up having to take antibiotics AGAIN ( that seems to be the cause of my BV every time, no yeast infections, just BV) but she never said anything about my DH getting treated? Should I make him go see a doctor? I hate taking Flagyl, it makes me so nauseaous and even throw up sometimes ugh.
But to answer to original post, yes, I do get some flaring and pain from the infections and the gel, however, it seemed to get better about 4-5 days into treatment for me. Any course of antibiotics for anything seems to trigger this lately, over the last 4-5 yearsHugs and Wishes for Pain FREE days!!,
www.loveforearth.net ~reducing plastic waste one bag at a time~
Facebook: Kara Kaiser
Me and my Guccigirl... she helps me through those painful hours!
01-26-2009, 12:07 AM #5
I wish I could say how your DH should/could go about it...when I was suffering from chronic BV yeast BV yeast BV well that made any relations with men... well, impossible...this was in my twenties...pretty much my entire twenties...grrrr not fun. But yes I have read and heard that esp if BV is chronic or recurring when one is in a monogamous relationship that that is often a sign of it getting passed back and forth. I don't know if your DH would actually have to see dr, if so seeing or just calling GP or possibly your gyn and just telling of the situation and requesting a week of Flagyl would probably be all that is needed for him, I would think...like I said men may carry but are usually asymptomatic. Yes, Flagyl is one nasty tasting med, huh?? But it definitely clears up the BV....I know I was prescribed the gel at some point but I mainly remember those wonderful week long treatments of oral Flagyl Tastes great
I think since you are in monogamous relationship and if you are having recurring BV then yes, that would be very good cause for talking to one of your drs about DH being treated at the same time that you are. Flagyl, icky..take only after a meal...fill mouth with water and drop tablet in and swallow before it touches your tongue so you won't gag!!!
I don't know how I would react to the gel now...I have VV so I am hypersensitive to just about anything down there these days except for clotrimazole for yeast and lidocaine gel and patches.
Well, hope this helps!
01-26-2009, 05:33 AM #6
Vaginal infections - bacterial or yeast - definitely sent me into flares. Hope you can get yours under control SOON.Kim
Diagnosed August 2001
Current IC meds: Elmiron (since 2001), Levaquin (one pill after intercourse to prevent UTIs), Effexor (for depression & anxiety)
Past IC meds: Amitriptyline (Elavil), Hydroxyzine (Vistaril), Detrol LA, Lexapro (for depression & anxiety, but also helped my IC) (They all helped, but I was able to discontinue them.)
My IC story: http://www.ic-network.com/patientstories/kim.html It's very outdated now. I've been virtually symptom free and able to eat & drink whatever I'd like for about 8 years now.
“We who lived in concentration camps can remember the men who walked through the huts comforting others, giving away their last piece of bread. They may have been few in number, but they offer sufficient proof that everything can be taken from a man but one thing: the last of the human freedoms -- to choose one's attitude in any given set of circumstances, to choose one's own way.” ~ Viktor Frankl
“You cannot control what happens to you, but you can control your attitude toward what happens to you, and in that, you will be mastering change rather than allowing it to master you.” ~ Brian Tracy
02-06-2009, 03:48 AM #7
I'm currently in a vicious cycle of BV infections. I never seem to get yeast though, just the BV infections. I'm on metro-get yet again, and it REALLY burns me externally and causes horrible bladder frequency. I find that if I take Urelle with it, the bladder pain in managable while on the metro-gel. If you don't take Urelle, Proced is the same. They are both similiar to pyridium but with a muscle relaxer in them as well. See if your doc can perscribe either Urelle or Proced while you are on the metro-gel. My doc says Urelle is also safer for long-term use than pyridium is. I hope this helps!
Users Browsing this Thread
There are currently 1 users browsing this thread. (0 members and 1 guests)
By ICLori in forum Pain Management For Interstitial CystitisReplies: 52Last Post: 05-01-2014, 09:13 PM
By icnmgrjill in forum Pain Management For Interstitial CystitisReplies: 42Last Post: 09-01-2008, 03:35 PM
By Janice in forum Sacral Nerve Stimulation: Surgical or Interstim Device FailuresReplies: 15Last Post: 01-01-2007, 04:47 PM
By racegirl82006 in forum Pain Management For Interstitial CystitisReplies: 1Last Post: 10-19-2006, 03:21 AM